Alert archive / Florida / Small Craft Advisories in 2020
Small Craft Advisory 41, NWS Key West, FL
NWS Key West, FL issued this small craft advisory at Oct 3, 2020, 4:34 PM EDT. It was in force for 24 hr.
The area
The counties it named.
The facts
- Issued
- Oct 3, 2020, 4:34 PM EDT (20:34 UTC)
- Expired
- Oct 4, 2020, 4:28 PM EDT
- In force
- 24 hr
- Issued by
- NWS Key West, FL
The text
As transmitted.
411 WHUS72 KKEY 032034 MWWKEY URGENT - MARINE WEATHER MESSAGE National Weather Service Key West FL 434 PM EDT Sat Oct 3 2020 GMZ052>055-072>075-040445- /O.NEW.KKEY.SC.Y.0041.201003T2034Z-201004T2100Z/ Straits of Florida from Ocean Reef to Craig Key out 20 NM- Straits of Florida from Craig Key to west end of Seven Mile Bridge out 20 NM- Straits of Florida from west end of Seven Mile Bridge to south of Halfmoon Shoal out 20 NM- Straits of Florida from Halfmoon Shoal to 20 NM west of Dry Tortugas out 20 NM- Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out- Straits of Florida from Craig Key to west end of Seven Mile Bridge 20 to 60 NM out- Straits of Florida from west end of Seven Mile Bridge to south of Halfmoon Shoal 20 to 60 NM out- Straits of Florida from Halfmoon Shoal to 20 NM west of Dry Tortugas 20 to 60 NM out- 434 PM EDT Sat Oct 3 2020 ...SMALL CRAFT ADVISORY IN EFFECT... * WHAT...East winds increasing to near 20 knots, with seas building to 7 feet. * WHERE...Straits of Florida. * WHEN...In Effect. * IMPACTS...A Small Craft Advisory means that wind speeds of 20 to 33 knots, or seas of 7 feet or greater, are expected to produce hazardous conditions for small craft. These hazardous conditions may result in poor vessel handling and steering response, broaching, overturned dinghies and kayaks, slips and falls on slippery decks, rub damage along docks and seawalls, swamped bows at reef tract mooring balls, and dragging anchors. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced boaters, especially those with smaller vessels, should avoid operating in these conditions. && $$
5 follow-up statements
616 WHUS72 KKEY 040229 MWWKEY URGENT - MARINE WEATHER MESSAGE National Weather Service Key West FL 1029 PM EDT Sat Oct 3 2020 GMZ052>055-072>075-041030- /O.CON.KKEY.SC.Y.0041.000000T0000Z-201004T2100Z/ Straits of Florida from Ocean Reef to Craig Key out 20 NM- Straits of Florida from Craig Key to west end of Seven Mile Bridge out 20 NM- Straits of Florida from west end of Seven Mile Bridge to south of Halfmoon Shoal out 20 NM- Straits of Florida from Halfmoon Shoal to 20 NM west of Dry Tortugas out 20 NM- Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out- Straits of Florida from Craig Key to west end of Seven Mile Bridge 20 to 60 NM out- Straits of Florida from west end of Seven Mile Bridge to south of Halfmoon Shoal 20 to 60 NM out- Straits of Florida from Halfmoon Shoal to 20 NM west of Dry Tortugas 20 to 60 NM out- 1029 PM EDT Sat Oct 3 2020 ...SMALL CRAFT ADVISORY IN EFFECT... * WHAT...East winds increasing to near 20 knots, with seas building to 7 feet. * WHERE...Straits of Florida. * WHEN...In Effect. * IMPACTS...A Small Craft Advisory means that wind speeds of 20 to 33 knots, or seas of 7 feet or greater, are expected to produce hazardous conditions for small craft. These hazardous conditions may result in poor vessel handling and steering response, broaching, overturned dinghies and kayaks, slips and falls on slippery decks, rub damage along docks and seawalls, swamped bows at reef tract mooring balls, and dragging anchors. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced boaters, especially those with smaller vessels, should avoid operating in these conditions. && $$
007 WHUS72 KKEY 040738 MWWKEY URGENT - MARINE WEATHER MESSAGE National Weather Service Key West FL 338 AM EDT Sun Oct 4 2020 GMZ032-035-042>044-041500- /O.EXB.KKEY.SC.Y.0041.000000T0000Z-201004T1500Z/ Bayside and Gulf side from Craig Key to west end of Seven Mile Bridge- Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon Shoal out to 5 Fathoms- Hawk Channel from Ocean Reef to Craig Key out to the reef- Hawk Channel from Craig Key to west end of Seven Mile Bridge out to the reef- Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal out to the reef- 338 AM EDT Sun Oct 4 2020 ...SMALL CRAFT ADVISORY IN EFFECT... * WHAT...East winds near 20 knots. * WHERE...Hawk Channel, Bayside and Gulf side from Craig Key to west end of Seven Mile Bridge, and Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon Shoal out to 5 Fathoms. * WHEN...In Effect. * IMPACTS...A Small Craft Advisory means that wind speeds of 20 to 33 knots, or seas of 7 feet or greater, are expected to produce hazardous conditions for small craft. These hazardous conditions may result in poor vessel handling and steering response, broaching, overturned dinghies and kayaks, slips and falls on slippery decks, rub damage along docks and seawalls, swamped bows at reef tract mooring balls, and dragging anchors. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced boaters, especially those with smaller vessels, should avoid operating in these conditions. && $$ GMZ052>055-072>075-041600- /O.CON.KKEY.SC.Y.0041.000000T0000Z-201004T2100Z/ Straits of Florida from Ocean Reef to Craig Key out 20 NM- Straits of Florida from Craig Key to west end of Seven Mile Bridge out 20 NM- Straits of Florida from west end of Seven Mile Bridge to south of Halfmoon Shoal out 20 NM- Straits of Florida from Halfmoon Shoal to 20 NM west of Dry Tortugas out 20 NM- Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out- Straits of Florida from Craig Key to west end of Seven Mile Bridge 20 to 60 NM out- Straits of Florida from west end of Seven Mile Bridge to south of Halfmoon Shoal 20 to 60 NM out- Straits of Florida from Halfmoon Shoal to 20 NM west of Dry Tortugas 20 to 60 NM out- 338 AM EDT Sun Oct 4 2020 ...SMALL CRAFT ADVISORY IN EFFECT... * WHAT...East winds near 20 knots, with frequent gusts near 25 knots. Seas up near 7 feet over the open waters beyond the Reef. * WHERE...Straits of Florida. * WHEN...In Effect. * IMPACTS...A Small Craft Advisory means that wind speeds of 20 to 33 knots, or seas of 7 feet or greater, are expected to produce hazardous conditions for small craft. These hazardous conditions may result in poor vessel handling and steering response, broaching, overturned dinghies and kayaks, slips and falls on slippery decks, rub damage along docks and seawalls, swamped bows at reef tract mooring balls, and dragging anchors. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced boaters, especially those with smaller vessels, should avoid operating in these conditions. && $$
226 WHUS72 KKEY 041427 MWWKEY URGENT - MARINE WEATHER MESSAGE National Weather Service Key West FL 1027 AM EDT Sun Oct 4 2020 GMZ033-034-042100- /O.EXA.KKEY.SC.Y.0041.000000T0000Z-201004T2100Z/ Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out and beyond 5 fathoms- Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel- 1027 AM EDT Sun Oct 4 2020 ...SMALL CRAFT ADVISORY IN EFFECT... * WHAT...East to southeast winds near 20 knots. * WHERE...Gulf waters beyond 5 fathoms including the Dry Tortugas. * WHEN...In Effect. * IMPACTS...A Small Craft Advisory means that wind speeds of 20 to 33 knots, or seas of 7 feet or greater, are expected to produce hazardous conditions for small craft. These hazardous conditions may result in poor vessel handling and steering response, broaching, overturned dinghies and kayaks, slips and falls on slippery decks, rub damage along docks and seawalls, swamped bows at reef tract mooring balls, and dragging anchors. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced boaters, especially those with smaller vessels, should avoid operating in these conditions. && $$ GMZ032-035-042>044-042100- /O.EXT.KKEY.SC.Y.0041.000000T0000Z-201004T2100Z/ Bayside and Gulf side from Craig Key to west end of Seven Mile Bridge- Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon Shoal out to 5 Fathoms- Hawk Channel from Ocean Reef to Craig Key out to the reef- Hawk Channel from Craig Key to west end of Seven Mile Bridge out to the reef- Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal out to the reef- 1027 AM EDT Sun Oct 4 2020 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT... * WHAT...East to southeast winds near 20 knots. * WHERE...Hawk Channel, Bayside and Gulf side from Craig Key to west end of Seven Mile Bridge, and Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon Shoal out to 5 Fathoms. * WHEN...In effect. * IMPACTS...A Small Craft Advisory means that wind speeds of 20 to 33 knots, or seas of 7 feet or greater, are expected to produce hazardous conditions for small craft. These hazardous conditions may result in poor vessel handling and steering response, broaching, overturned dinghies and kayaks, slips and falls on slippery decks, rub damage along docks and seawalls, swamped bows at reef tract mooring balls, and dragging anchors. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced boaters, especially those with smaller vessels, should avoid operating in these conditions. && $$ GMZ052>055-072>075-042100- /O.CON.KKEY.SC.Y.0041.000000T0000Z-201004T2100Z/ Straits of Florida from Ocean Reef to Craig Key out 20 NM- Straits of Florida from Craig Key to west end of Seven Mile Bridge out 20 NM- Straits of Florida from west end of Seven Mile Bridge to south of Halfmoon Shoal out 20 NM- Straits of Florida from Halfmoon Shoal to 20 NM west of Dry Tortugas out 20 NM- Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out- Straits of Florida from Craig Key to west end of Seven Mile Bridge 20 to 60 NM out- Straits of Florida from west end of Seven Mile Bridge to south of Halfmoon Shoal 20 to 60 NM out- Straits of Florida from Halfmoon Shoal to 20 NM west of Dry Tortugas 20 to 60 NM out- 1027 AM EDT Sun Oct 4 2020 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT... * WHAT...East to southeast winds near 20 knots, with seas as high as 7 feet. * WHERE...Straits of Florida. * WHEN...In Effect. * IMPACTS...A Small Craft Advisory means that wind speeds of 20 to 33 knots, or seas of 7 feet or greater, are expected to produce hazardous conditions for small craft. These hazardous conditions may result in poor vessel handling and steering response, broaching, overturned dinghies and kayaks, slips and falls on slippery decks, rub damage along docks and seawalls, swamped bows at reef tract mooring balls, and dragging anchors. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced boaters, especially those with smaller vessels, should avoid operating in these conditions. && $$ CLR
725 WHUS72 KKEY 041609 MWWKEY URGENT - MARINE WEATHER MESSAGE National Weather Service Key West FL 1209 PM EDT Sun Oct 4 2020 GMZ032>035-042>044-041715- /O.CAN.KKEY.SC.Y.0041.000000T0000Z-201004T2100Z/ Bayside and Gulf side from Craig Key to west end of Seven Mile Bridge- Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out and beyond 5 fathoms- Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel- Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon Shoal out to 5 Fathoms- Hawk Channel from Ocean Reef to Craig Key out to the reef- Hawk Channel from Craig Key to west end of Seven Mile Bridge out to the reef- Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal out to the reef- 1209 PM EDT Sun Oct 4 2020 ...SMALL CRAFT ADVISORY IS CANCELLED... Although the Advisory is cancelled, Small Craft Should continue to Exercise Caution. $$ GMZ052>055-072>075-042100- /O.CON.KKEY.SC.Y.0041.000000T0000Z-201004T2100Z/ Straits of Florida from Ocean Reef to Craig Key out 20 NM- Straits of Florida from Craig Key to west end of Seven Mile Bridge out 20 NM- Straits of Florida from west end of Seven Mile Bridge to south of Halfmoon Shoal out 20 NM- Straits of Florida from Halfmoon Shoal to 20 NM west of Dry Tortugas out 20 NM- Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out- Straits of Florida from Craig Key to west end of Seven Mile Bridge 20 to 60 NM out- Straits of Florida from west end of Seven Mile Bridge to south of Halfmoon Shoal 20 to 60 NM out- Straits of Florida from Halfmoon Shoal to 20 NM west of Dry Tortugas 20 to 60 NM out- 1209 PM EDT Sun Oct 4 2020 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT... * WHAT...Southeast winds near 20 knots will decrease to 15 to 20 knots through the afternoon. Seas as high as 7 feet will subside slowly. * WHERE...Straits of Florida. * WHEN...In Effect. * IMPACTS...A Small Craft Advisory means that wind speeds of 20 to 33 knots, or seas of 7 feet or greater, are expected to produce hazardous conditions for small craft. These hazardous conditions may result in poor vessel handling and steering response, broaching, overturned dinghies and kayaks, slips and falls on slippery decks, rub damage along docks and seawalls, swamped bows at reef tract mooring balls, and dragging anchors. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced boaters, especially those with smaller vessels, should avoid operating in these conditions. && $$ CLR
439 WHUS72 KKEY 042028 MWWKEY URGENT - MARINE WEATHER MESSAGE National Weather Service Key West FL 428 PM EDT Sun Oct 4 2020 GMZ052>055-072>075-042130- /O.CAN.KKEY.SC.Y.0041.000000T0000Z-201004T2100Z/ Straits of Florida from Ocean Reef to Craig Key out 20 NM- Straits of Florida from Craig Key to west end of Seven Mile Bridge out 20 NM- Straits of Florida from west end of Seven Mile Bridge to south of Halfmoon Shoal out 20 NM- Straits of Florida from Halfmoon Shoal to 20 NM west of Dry Tortugas out 20 NM- Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out- Straits of Florida from Craig Key to west end of Seven Mile Bridge 20 to 60 NM out- Straits of Florida from west end of Seven Mile Bridge to south of Halfmoon Shoal 20 to 60 NM out- Straits of Florida from Halfmoon Shoal to 20 NM west of Dry Tortugas 20 to 60 NM out- 428 PM EDT Sun Oct 4 2020 ...SMALL CRAFT ADVISORY IS CANCELLED... Although the Advisory is cancelled, Small Craft Should continue to Exercise Caution. $$ CLR
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Key West, FL wrote its last area forecast discussion before this small craft advisory went out at Oct 3, 2:58 PM EDT, 1 hour 36 minutes earlier.
Area forecast discussion, Oct 3, 2:58 PM EDT, 1 hour 36 minutes before
Area Forecast Discussion National Weather Service Key West FL 258 PM EDT Sat Oct 3 2020 .DISCUSSION... A deep, southeasterly flow has set up across the Florida Keys and adjacent coastal waters, between Tropical Storm Gamma over the Yucatan Peninsula and a narrow, but deep ridge extending from the Bahamas northeastward over the western North Atlantic. Muggy maritime tropical air persists at the surface in the Keys where air temperatures currently are in the mid 80s despite considerable cloudiness. Dewpoint temperatures are in the mid to upper 70s, with gentle east to southeast breezes. A moist and confluent low- level flow is support ready development of showers and some thunderstorms across the service area this afternoon. Meanwhile, a much shallower moist layer lies immediately upstream over the Bahamas and central/eastern Cuba, with very dry air above about 3500 feet elevation. Geostationary satellite visible channel image animations show skimpy cumulus clouds and streets with little or no deep convection upstream over the central/southern Bahamas and eastern Cuba. Farther upstream over the central Caribbean Sea, satellite data show a discrete, transient, and increasingly symmetric cloud mass associated with persistent flareups of showers and thunderstorms. Our colleagues at the Hurricane Specialist Unit of the National Hurricane Center have indicated that this system has a 60 percent chance of organizing into a tropical cyclone during the next five days. This incipient tropical disturbance has been designated "Invest AL92". For tonight, above-average sky cover and rain chances will persist until late, when the drier air over the Bahamas should begin arriving from east to west. We have indicated much lower rain chances for Sunday and Monday as mean ridging and dry air aloft exert strong influence on local sensible weather. During this time, Invest AL92 likely will migrate west-northwestward, possibly organizing into a tropical cyclone over the northwestern Caribbean Sea by around Tuesday. Regardless of the exact location and structure of this disturbance, an associated plume of rich tropical moisture likely will lead to above-average sky cover and rain chances in the Florida Keys during the Tuesday-Wednesday time frame. && .MARINE... A Small Craft Advisory likely will be issued for the Straits of Florida later this afternoon. Small craft should exercise caution in Florida Bay, Hawk Channel, and the extreme southeastern Gulf of Mexico, as east to southeast breezes freshen over Keys coastal waters this evening. && .AVIATION... Temporary MVFR conditions, and possibly brief IFR visibilities as well, are in the terminal forecasts the remainder of the afternoon and evening hours for Florida Keys terminals as scattered showers and thunderstorms move northwest to north out of the Straits of Florida and across the island chain. A gradual decrease in shower and thunderstorm coverage is expected from east to west on Sunday, with the prevailing VFR less likely to be interrupted then. Surface winds initially out of the east to southeast at 5 to 10 knots will increase this evening with occasional gusts over 15 knots, and gusts near 25 knots with showers and thunderstorms. && .CLIMATE... On this date in 2000, the daily record rainfall of 3.52 inches was recorded at Key West. On the same day in 2000, Marathon recorded its daily record rainfall of 3.10 inches. && .PRELIMINARY POINT TEMPS/POPS... Key West 81 89 82 90 / 70 30 30 30 Marathon 82 91 83 91 / 60 20 30 30 && .KEY WATCHES/WARNINGS/ADVISORIES... FL...None. GM...None. && Public/Marine/Fire...Kasper Aviation/Nowcasts....JR Data Acquisition.....DR/SDR Visit us on the web at weather.gov/key Follow us on Facebook and Twitter at: www.facebook.com/nwskeywest www.twitter.com/nwskeywest
Hazardous weather outlook, Oct 3, 4:01 AM EDT, 12 hours 33 minutes before
Hazardous Weather Outlook National Weather Service Key West FL 401 AM EDT Sat Oct 3 2020 FLZ076>078-GMZ031>035-042>044-052>055-072>075-040815- Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys- Florida Bay including Barnes Sound, Blackwater Sound, and Buttonwood Sound- Bayside and Gulf side from Craig Key to west end of Seven Mile Bridge- Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out and beyond 5 fathoms- Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel- Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon Shoal out to 5 Fathoms- Hawk Channel from Ocean Reef to Craig Key out to the reef- Hawk Channel from Craig Key to west end of Seven Mile Bridge out to the reef- Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal out to the reef- Straits of Florida from Ocean Reef to Craig Key out 20 NM- Straits of Florida from Craig Key to west end of Seven Mile Bridge out 20 NM- Straits of Florida from west end of Seven Mile Bridge to south of Halfmoon Shoal out 20 NM- Straits of Florida from Halfmoon Shoal to 20 NM west of Dry Tortugas out 20 NM- Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out- Straits of Florida from Craig Key to west end of Seven Mile Bridge 20 to 60 NM out- Straits of Florida from west end of Seven Mile Bridge to south of Halfmoon Shoal 20 to 60 NM out- Straits of Florida from Halfmoon Shoal to 20 NM west of Dry Tortugas 20 to 60 NM out- 401 AM EDT Sat Oct 3 2020 This Hazardous Weather Outlook is for the Florida Keys and adjacent coastal waters. .DAY ONE...TODAY AND TONIGHT Showers and thunderstorms are expected today and tonight. The primary thunderstorm hazard will be heavy rain, particularly this morning. Thunderstorms will also produce cloud to surface lightning strikes and locally gusty winds. Rainfall amounts of one to two inches with locally higher amounts are possible. East to southeast winds will freshen through the Straits tonight. A Small Craft Advisory may be required. Minor saltwater flooding will continue through today, mainly over the Upper and Middle Keys. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY Heavy rainfall is possible at times from Tuesday through Thursday, posing the risk of flooding. If heavy rain occurs near the time of high tide, it would enhance the flood risk in places like Key West. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
In the hours before
Local storm report, Oct 3, 11:09 AM EDT, 5 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KEY WEST FL
1109 AM EDT SAT OCT 3 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1036 AM MARINE TSTM WIND 11 ESE CARD SOUND BRIDG 25.23N 80.21W
10/03/2020 M41 MPH GMZ052 FL MESONET
A SOUTHEAST WIND GUST OF 35 KTS, OR 41 MPH, WAS RECORDED
BY THE WEATHERFLOW MESONET SITE AT CARYSFORT REEF LIGHT
AT 1036 AM EDT, IN ASSOCIATION WITH A PASSING
THUNDERSTORM.
&&
ROSSThe office that day
Everything else NWS Key West, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 3, 1:02 AM EDT | Coastal Flood Statement | KEY | Monroe | 4 days |
| Oct 3, 12:23 PM EDT | Areal Flood Advisory | KEY | Monroe | 2 hr |
| Oct 3, 2:33 PM EDT | Special Marine Warning | KEY | 42 min | |
| Oct 3, 6:27 PM EDT | Special Marine Warning | KEY | 33 min | |
| Oct 3, 6:53 PM EDT | Special Marine Warning | KEY | 37 min |
Nearby
Small Craft Advisories in Florida, 2020Every small craft advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.